Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

36 years old with breast cancer. Mastectomy, chemotherapy and radiation done. Taking Tamoxifen. Advisable to get the zoladex shots?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
I got a Skin Sparing Mastectomy done on my right breast on March 30th, 2011 as the tumour was malignant. Post that i completed my 8 cycles of Dose-Dense Chemotherapy followed by 28 fractions of radiation therapy. My ER & PR are 90% positive & hence now i am on hormone therapy taking 1x20mg tablet of "Tamoxifen" daily & will have to do so for the next 5 years. I have attached my post surgical report. My Onco yesterday also advised that i get Injection Zoladex for 2 years (@ 3.6 mg monthly or 10.8 mg quarterly). I am 36 years unmarried. I do understand that zoladex will suppress the function of the ovaries for 2 years. My ques:

1) By how much does Zoladex reduce chances of recurrence when taken with tamoxifen in comparison to only Tamoxifen ?
2) Basis my report is it advisable to get Zoladex shots ? and why is 2 years considered ideal & not less or more ?

Posted Tue, 17 Apr 2012 in Breast Cancer
Answered by Dr. Prasad 30 minutes later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information recommendations regarding what is going on.

The Zoladex is something I would highly recommend. There are no firm statistics but most professionals agree that taking this with Tamoxifen may reduce the risk of recurrence as much as 25 percent more than using Tamoxifen alone. I have to say that if you were my mother or my sister or my wife, I would recommend that you take this medication along with the tamoxifen to further decrease the chances that this tumor may recur.

Cancer cells actually do have the ability to die especially if you starve them of the stimulatory factors which keep them alive. For example with your breast cancer the tumor cells need estrogen and progesterone to continue to survive them proliferate. You are now in the process of removing any residual stimulatory factors in the form of the progesterone and estrogen which will cause the remaining cells to die. These cells are really unable to survive in the absence of the hormones.

Regarding side effects every patient is different as far as how the medication will affect the body. Most women asked to do very very well without any significant side effects that cause problems. Some women do have some side effects which are manageable and very few women have side effects which cause us to have to discontinue the medication. I recommended to continue to maintain a positive attitude and I'm sure you will do fine.

Here is a link to a website which gives more information on how this medication is used in the setting of breast cancer. I realize the label which you are reading indicates that this medication is not for use in winning and typically it is not. In your case however you're dealing with the cancer and this medication does have a labeling indication for treatment of some breast cancers.

It generally takes 3 to 6 months for the bodies hormone production to return back to a baseline after taking these types of medication. However some women do enter early menopause with the use of these medications and this is something you should be prepared to possibly have to deal with. Regarding timing of this medication, I think it can be started within a month after completion of chemotherapy and radiation.

You should see your oncologist as scheduled every one to two months after completion of therapy. Beyond that your oncologist will likely see you every 3 to 6 months for continued clinical follow-ups. In addition, you should have annual mammogram performed as well for surveillance. some physicians also may advise a mammogram to be done six months after completion of chemotherapy and radiation. This is up to the discretion of your doctor.

I thank you very much for submitting your question. I hope you find my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Prasad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor